Alert archive / Georgia / Tornado Warnings in 2008

Tornado Warning 19, NWS Jacksonville, FL

May 11, 2008Wayne County, Georgia

NWS Jacksonville, FL issued this tornado warning at May 11, 2008, 9:09 AM EDT for Wayne County, Georgia. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2008, 9:09 AM EDT (13:09 UTC)
Expired
May 11, 2008, 9:35 AM EDT
In force
26 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

County Wayne County, GA

The radar

The Jacksonville radar (KJAX), 128 km from the middle of the area, began a volume at 13:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 9:10 AM EDTTSTM WND DMGJesup, GAPOWER WENT OUT FOR MOST OF THE CITY OF JESUP AT 910 AM EDT.
May 11, 9:35 AM EDTTSTM WND DMGJesup, GATREES DOWN ALONG LARRY POPPEL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 5:52 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 1.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2008-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
2.0
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KJAX 111309
TORJAX
GAC305-111400-
/O.NEW.KJAX.TO.W.0019.080511T1309Z-080511T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
909 AM EDT SUN MAY 11 2008

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN WAYNE COUNTY IN SOUTHEAST GEORGIA

* UNTIL 1000 AM EDT

* AT 909 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
  NORTHWEST OF JESUP...MOVING EAST AT 47 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GARDI.

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EDT SUNDAY AFTERNOON
FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3173 8189 3167 8182 3159 8168 3156 8168
      3150 8162 3140 8171 3160 8207 3176 8193
      3176 8190
TIME...MOT...LOC 1309Z 282DEG 40KT 3165 8183

$$

ENYEDI
2 follow-up statements
000 
WWUS52 KJAX 111327
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
927 AM EDT SUN MAY 11 2008

GAC305-111400-
/O.CON.KJAX.TO.W.0019.000000T0000Z-080511T1400Z/
WAYNE GA-
927 AM EDT SUN MAY 11 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 AM EDT FOR WAYNE
COUNTY...

AT 927 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR GARDI...MOVING 
EAST AT 37 MPH.  

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EDT SUNDAY AFTERNOON
FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3163 8176 3159 8168 3156 8168 3152 8164
      3150 8162 3140 8171 3159 8205 3168 8185
      3167 8181
TIME...MOT...LOC 1327Z 290DEG 32KT 3154 8174

$$

ENYEDI
000 
WWUS52 KJAX 111335
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
935 AM EDT SUN MAY 11 2008

GAC305-111345-
/O.CAN.KJAX.TO.W.0019.000000T0000Z-080511T1400Z/
WAYNE GA-
935 AM EDT SUN MAY 11 2008

...THE TORNADO WARNING FOR WAYNE COUNTY IS CANCELLED...

ALL OF THIS WARNING HAS BEEN REPLACED BY A SEVERE THUNDERSTORM 
WARNING. STORMS STILL EXHIBIT SIGNS OF ROTATION...AND TORNADO 
DEVELOPMENT IS STILL POSSIBLE. 

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EDT SUNDAY AFTERNOON
FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3163 8176 3159 8168 3156 8168 3152 8164
      3150 8162 3140 8171 3159 8205 3168 8185
      3167 8181
TIME...MOT...LOC 1335Z 290DEG 32KT 3151 8166

$$

ENYEDI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at May 11, 9:06 AM EDT, 3 minutes earlier.

Area forecast discussion, May 11, 9:06 AM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
906 AM EDT SUN MAY 11 2008

.UPDATE...TOR WATCH CONTINUES UNTIL 17Z. A STRONG MCS IS RACING
ACROSS THE NRN PORTION OF OUR GA COUNTIES AND AREA RADARS HAVE
DEPICTED NUM ROTATIONAL SIGNATURES ALOFT. A LAKE WIND ADV CONT
ACRS THE REGION WITH SWLY WINDS ALREADY GUSTING TO ARND 30 MPH IN
SE GA AND INCREASING RAPIDLY ELSEWHERE AS THE PRES GRADIENT
STRENGTHENS WITH THE APPROACHING FRONT. IN ADDITION TO THE MCS A
SHORTWAVE IS NOTED ALONG THE CTRL GULF COAST WITH CONVECTION
FIRING OVER SRN LA. NAM BRINGS THE SHORTWAVE INTO N FL DURING THE
AFTN BUT BY THEN THE DEEP MOISTURE WILL HAVE EXITED. HAVE MADE
MINOR TWEAKS TO THE GRIDS ONLY AND NO UPDATE IS PLANNED UNTIL
WATCHES EXPIRE OR ARE EXPANDED.

&&

.AVIATION...OVERCAST MID/HI CLOUDS BLANKET THE AREA. TS ARE FAST
APPROACHING SSI AND EXPECT TS IN THE AFTN AT OTHER TAF SITES. LOW
CIGS ARE UPSTREAM OF SSI AND WILL KEEP MVFR GOING.

&&

.MARINE...NO CHANGES THIS MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  85  56  81  50 /  60  10   0   0
SSI  86  61  80  57 /  50  10   0   0
JAX  89  58  82  54 /  30  10   0   0
SGJ  90  62  81  58 /  20  20   0   0
GNV  90  61  84  53 /  20  20   0   0
OCF  90  61  84  52 /  20  20   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 11 PM EDT THIS EVENING FOR ALACHUA-
     BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-
     HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

     RED FLAG WARNING FROM 12 PM TO 7 PM EDT MONDAY FOR ALACHUA-BAKER-
     BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-
     MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

GA...LAKE WIND ADVISORY UNTIL 11 PM EDT THIS EVENING FOR APPLING-
     ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-
     COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF
     DAVIS-PIERCE-WARE-WAYNE.

     FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL
     CAMDEN-COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND
     GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.

AM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT TUESDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY UNTIL 4 PM EDT MONDAY FOR ALTAMAHA SOUND GA
     TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST
     AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH FL OUT
     20 NM.

&&

MKT/ABE/RK/JTD/ACS
Hazardous weather outlook, May 11, 6:25 AM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
625 AM EDT SUN MAY 11 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-120830-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
625 AM EDT SUN MAY 11 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...TORNADO WATCH IN EFFECT UNTIL 1 PM EDT TODAY ACROSS SOUTHEAST
GEORGIA AND EXTREME NORTHERN FLORIDA...
...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF
A COLD FRONT THAT WILL MOVE ACROSS THE AREA TODAY. A FEW OF
THE STORMS MAY BECOME SEVERE...AND PRODUCE LARGE HAIL AND DAMAGING
WINDS. THUNDERSTORM COVERAGE...AND THE THREAT FOR SEVERE
THUNDERSTORMS...WILL BE GREATEST ACROSS SOUTHCENTRAL AND SOUTHEAST
GEORGIA...WITH ONLY ISOLATED THUNDERSTORMS EXPECTED ACROSS NORTH
CENTRAL FLORIDA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO SELF-ACTIVATE TODAY WHERE WATCHES OR WARNINGS
ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

WOLF

In the hours before

Special weather statement, May 11, 6:37 AM EDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
637 AM EDT SUN MAY 11 2008

GAZ132>135-149-163-111130-
APPLING-ATKINSON-BACON-CLINCH-COFFEE-JEFF DAVIS-
637 AM EDT SUN MAY 11 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
CLINCH...ATKINSON...COFFEE...NORTHWESTERN APPLING...JEFF DAVIS AND
NORTHWESTERN BACON COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID
UNTIL 730 AM EDT...

AT 637 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 20 TO 30 MILES WEST OF THE AREA...MOVING
SOUTHEAST AT 50 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND RED
BLUFF...PRIDGEN...AMBROSE...BROXTON...SNIPESVILLE...HAZLEHURST...
WILLACOOCHEE...WEST GREEN...GRAHAM AND DOUGLAS THROUGH 730 AM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IF FURTHER
INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

THE AREA REMAINS UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 10:42 PM EDTSevere Thunderstorm WarningJAXWayne48 min
May 11, 12:29 AM EDTSevere Thunderstorm WarningJAXWayne31 min
May 11, 2:43 AM EDTFire Weather WatchJAXAppling, Atkinson, Bacon, Brantley, Camden, Clinch and 6 more13 hr
May 11, 2:43 AM EDTRed Flag WarningJAXAppling, Atkinson, Bacon, Brantley, Camden, Clinch and 6 more40 hr
May 11, 3:35 AM EDTLake Wind AdvisoryJAXAppling, Atkinson, Bacon, Brantley, Camden, Clinch and 6 more40 hr
May 11, 7:34 AM EDTSevere Thunderstorm WarningJAXAppling, Jeff Davis36 min
May 11, 7:57 AM EDTTornado WarningJAXBacon, Coffee, Jeff Davis48 min
May 11, 8:02 AM EDTSevere Thunderstorm WarningJAXAppling, Atkinson, Bacon, Coffee, Jeff Davis, Ware43 min
May 11, 8:07 AM EDTTornado WarningJAXAppling, Bacon, Jeff Davis, Wayne38 min
May 11, 8:34 AM EDTSevere Thunderstorm WarningJAXAppling, Pierce, Wayne41 min
May 11, 8:46 AM EDTSevere Thunderstorm WarningJAXAppling, Bacon, Coffee, Jeff Davis, Ware, Wayne44 min
May 11, 9:04 AM EDTTornado WarningJAXCoffee, Jeff Davis41 min
May 11, 9:14 AM EDTSevere Thunderstorm WarningJAXAppling, Bacon, Brantley, Camden, Glynn, Pierce and 2 more46 min
May 11, 9:26 AM EDTAreal Flood AdvisoryJAXAppling, Bacon, Brantley, Coffee, Glynn, Jeff Davis and 2 more2 hr
May 11, 9:31 AM EDTSevere Thunderstorm WarningJAXAppling, Bacon, Coffee, Jeff Davis, Ware, Wayne29 min
May 11, 9:53 AM EDTSevere Thunderstorm WarningJAXBrantley, Camden, Glynn, Wayne52 min
May 11, 9:57 AM EDTSevere Thunderstorm WarningJAXAppling, Bacon, Brantley, Coffee, Pierce, Ware and 1 more27 min
May 11, 9:59 AM EDTSevere Thunderstorm WarningJAXBacon, Coffee, Jeff Davis31 min
May 11, 10:16 AM EDTTornado WarningJAXWayne29 min
May 11, 10:23 AM EDTTornado WarningJAXBrantley, Pierce23 min
May 11, 10:45 AM EDTTornado WarningJAXBrantley, Camden, Glynn, Wayne30 min
May 11, 11:10 AM EDTTornado WarningJAXGlynn35 min
May 11, 11:34 AM EDTAreal Flood AdvisoryJAXBrantley, Glynn, Wayne86 min
May 11, 12:51 PM EDTSevere Thunderstorm WarningJAXAppling, Bacon, Coffee, Jeff Davis24 min
May 11, 1:18 PM EDTSevere Thunderstorm WarningJAXAppling, Bacon, Pierce, Wayne27 min
May 11, 1:43 PM EDTSevere Thunderstorm WarningJAXWayne32 min
May 11, 2:07 PM EDTSevere Thunderstorm WarningJAXGlynn, Wayne23 min
May 11, 2:08 PM EDTSevere Thunderstorm WarningJAXAppling, Coffee, Jeff Davis37 min
May 11, 2:14 PM EDTTornado WarningJAXGlynn, Wayne31 min
May 11, 2:19 PM EDTTornado WarningJAXAppling, Jeff Davis26 min
May 11, 2:34 PM EDTTornado WarningJAXGlynn26 min
May 11, 2:45 PM EDTSevere Thunderstorm WarningJAXAppling, Wayne30 min
May 11, 2:52 PM EDTSevere Thunderstorm WarningJAXAtkinson, Bacon, Coffee, Ware38 min
May 11, 3:20 PM EDTSevere Thunderstorm WarningJAXBrantley, Pierce, Wayne30 min
May 11, 3:51 PM EDTSevere Thunderstorm WarningJAXGlynn, Wayne24 min
May 11, 4:24 PM EDTSevere Thunderstorm WarningJAXGlynn, Pierce, Wayne36 min

Nearby

Tornado Warnings in Georgia, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.